Texas, 2021Drought in Texas, April 1 to 30, 2021
April 1 to 30, 2021 · NWS BRO · 11 events in 11 counties and zones
A lack of substantial rainfall continued to plague Deep South Texas and the Rio Grande Valley in early April. Exceptional (D4) Drought continued in Zapata and western Starr, as well as portions of the northern ranchlands, while Extreme (D3) Drought continued across many other locations.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lack of substantial rainfall continued to plague Deep South Texas and the Rio Grande Valley in early April. Exceptional (D4) Drought continued in Zapata and western Starr, as well as portions of the northern ranchlands, while Extreme (D3) Drought continued across many other locations. Lesser drought was found mainly east of U.S. 77 in Cameron County, and in far eastern Willacy County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 1, 12:00 AM CST, 0 minutes earlier.
Area forecast discussion, Apr 1, 12:00 AM CST, 0 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
100 AM CDT Thu Apr 1 2021
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...The cold front moved south of the Rio Grande earlier
this evening, leaving breezy northeasterly winds, a mix of MVFR
and IFR ceilings, and stratiform showers in its wake. Conditions
will remain less than ideal overnight but gradually improve
through the middle and late morning hours. Rain will end by
midday today and ceilings will rise back to VFR levels later
in the afternoon.
&&
.PREV DISCUSSION... /issued 630 PM CDT Wed Mar 31 2021/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...The cold front is now dropping into the lower RGV,
passing through MFE at the moment. Northerly winds will quickly
pick up at each terminal as the front passes this evening. A few
scattered showers are observed on radar, but the more widespread
activity that is expected to impact each of the airports this
evening will gradually develop later tonight between 9 PM and
midnight. This longer duration stratiform rain will reduce both
visibility and ceilings, with mainly MVFR visibility expected but
ceilings will fall into IFR levels, potentially LIFR at times.
Conditions will remain less than ideal overnight but gradually
improve through the middle and late morning hours on Thursday.
Rain will end by midday Thursday and ceilings will rise back to
VFR levels later Thursday afternoon.
PREV DISCUSSION... /issued 248 PM CDT Wed Mar 31 2021/
SHORT TERM (Tonight through Thursday Night): Cold front extends from
near Laredo just northwest of Corpus Christi with a prefrontal
trough extending from Baffin Bay to south of Zapata. The front is
moving steadily south as a deepening mid-level cold trough moves
through the Plains States and Canadian high pressure spills south.
The front is expected to move in the the northern Ranchlands
shortly after 4 pm working its way south of the Rio Grande river
by sunset. Temperatures will fall into the 60s a few hours after
the front and the 50s by midnight. With strong CAA continuing well
into Thursday morning low temperatures are expected after sunrise
tomorrow. Latest deterministic models suggest this front to be
more of ANA Cold Front type with warm moist air lifting over the
frontal boundary with a precipitation developing within the cold
air. A few thunderstorms are still possible this afternoon into
early evening along the pre- frontal trough or along the front
itself but conditions are not looking that favorable at this time
with a lack convection seen upstream and with the majority of the
CAM models showing rain developing in wake of the front.
Models are pinpointing best lift and strongest pressure gradient
developing after midnight through a few hours after sunrise
Thursday. This is when pops and winds are the strongest. PoP
guidance is a notch higher mainly along the River or southern
counties with QPF values exceeding 0.25 inches in some locations.
Winds of 20 to 30 mph are possible in wake of the front persisting
near the coastal counties through Thursday morning. Winds inland
look to be not as strong but gust up to 30 mph at times is likely
with 925mb winds in the 25-35kt range. High pressure builds in from
the northeast slowly advecting some mid-level (850-700mb) drier air
which shuts off the rain north to south tomorrow afternoon. A few
rays of sunshine may be possible up north late but clouds should
hang around all day in the south. Temperatures will have tough time
recovering Thursday with highs only in the low 60s for most
locations. The SW side of the surface ridge extends into SE Texas
tomorrow night with temperatures dipping into the upper 40s to mid
50s or as much as 10 degrees below April 1 normals...no fooling.
Coastal hazards have been issued as the strong surface winds build
up seas offshore. Coastal flooding and a high surf advisory are in
effect from this evening and through Thursday. High tide occurs at
around 9 AM Thursday and strongest winds are expected around sunrise
so expecting highest runup to the dunes in the morning hours. Seas
offshore remain elevated through the day with breakers likely
exceeding 6 feet in the shore zone much of the day.
LONG TERM (Friday through Wednesday): Very little changes were
made in the afternoon forecast package due to the consistency of
the forecast models in the overall synoptic and mesoscale pattern
across Southern Texas. There is one major difference in the
GFS/ECMWF/GEM solutions for Saturday and Sunday. Overall, mostly
dry weather, with temperatures gradually warming through the
upcoming weekend and into the first half of next week as 500 mb
riding builds in overhead. A shortwave trough /cut-off low will
deamplify the ridging Friday night and into Saturday as it digs
southeastward into west Texas by Saturday morning. Deterministic
models differ on its potency and exact track. GFS suggests a more
potent disturbance, which carries it across south-central Texas
and brings in cooler temperatures and better rain chances on
Saturday and Sunday. Meanwhile, the ECMWF has a much weaker
shortwave trough that gets absorbed into the strong ridging over
the eastern Pacific. The GEM is somewhere in-between these two
solutions. Only "major" change from the previous forecast was
increase PoPs ever- so-slightly on Saturday and Sunday, but kept
rain chances between 10-20% each day for now. The rest of the
long-term looks dry and trending warmer each day, with strong mid-
level ridging building eastward over north-central Mexico by
midweek.
MARINE (Now through Thursday Night): Gale warnings and small
crafts advisories remain in effect in advance of a strong cold
front. The front works its way south of Baffin Bay by 4 PM and
south of the mouth of the Rio Grande by sunset. Strong north to
northeast winds and high seas develop overnight peaking shortly
after sunrise. Pressure gradient weakens slowly Thursday afternoon
with high pressure still building into the NW Gulf with some
decrease in winds but little to no improvement in the seas. High
pressure builds eastward allowing winds to diminish further
Thursday night but seas will be slow to improve with small craft
advisories likely to replace the Gale warning later tomorrow and
tomorrow night.
Friday through Monday: Small Craft Advisory conditions will likely be
ongoing into Friday for the Gulf waters as wave heights continue
to subside and marine conditions become more favorable by Friday
night. High pressure over the central CONUS will shift
southeastward Friday afternoon and will turn winds over the waters
more E or ESE by Saturday. Light to moderate E to ESE winds and
moderate seas on the Gulf will prevail through Monday, with mostly
favorable conditions anticipated.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 65 56 70 61 / 40 0 0 10
BROWNSVILLE 64 54 71 59 / 50 0 0 10
HARLINGEN 63 53 72 57 / 50 0 0 10
MCALLEN 62 52 74 59 / 50 0 0 10
RIO GRANDE CITY 61 51 75 58 / 50 0 0 10
SOUTH PADRE ISLAND 64 57 65 62 / 40 0 0 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Surf Advisory until 7 PM CDT this evening for TXZ256-257-
351.
Coastal Flood Advisory until 7 PM CDT this evening for TXZ256-
257-351.
GM...Small Craft Advisory until 1 PM CDT this afternoon for GMZ130-
132-135.
Gale Warning until 1 PM CDT this afternoon for GMZ150-155-170-
175.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
Aviation Update...69-FarrisHazardous weather outlook, Mar 31, 2:40 PM CST, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
340 PM CDT Wed Mar 31 2021
TXZ248>257-351-353-012045-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
340 PM CDT Wed Mar 31 2021
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Tonight
There is a moderate risk of rip currents along the lower Texas
coast tonight.
A Coastal FLood Advisory is in effect for the lower Texas coast
from 9 PM tonight through 7 PM Thursday.
A High Surf Advisory is in effect for the lower Texas coast from
midnight tonight through 7 PM Thursday.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There is high risk of rip currents along the lower Texas coast
Thursday.
An elevated risk of rip currents will continue along the lower
Texas coast Friday through Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-012045-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
340 PM CDT Wed Mar 31 2021
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Tonight
A Small Craft Advisory is in effect for the Laguna Madre from 4 PM
today through 1 PM Thursday.
A Gale Warning is in effect for the offshore waters of the lower
Texas coast from 4 PM today through 1 PM Thursday.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Small Craft Advisories will likely be needed Thursday afternoon
through Friday across the Gulf waters.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Castillo
Drought, Zapata
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Due to a persistent lack of rainfall across the area, Exceptional (D4) Drought continued across Zapata County. Exceptional Drought would continue across the county through the end of the month as well.
Drought, Jim Hogg
- When
- April 1, 12:00 AM CST to April 26, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Due to a persistent lack of rainfall across the area, Exceptional (D4) Drought continued across the western half of Jim Hogg County, while Extreme (D3) Drought remained in place out east. These conditions would remain largely unchanged through late April.
Drought, Starr
- When
- April 1, 12:00 AM CST to April 19, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Due to a persistent lack of rainfall across the area, Exceptional (D4) Drought continued across the western half of Starr County, while Extreme (D3) Drought remained in place out east. A small portion of far northeastern Starr County also saw Exceptional Drought continue. These conditions would remain unchanged through mid-April.
Drought, Brooks
- When
- April 1, 12:00 AM CST to April 26, 11:59 PM CST
- Where
- Brooks forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
Due to a persistent lack of rainfall across the area, Exceptional (D4) Drought continued across much of south-central and southeastern Brooks County, while Extreme (D3) Drought remained in place across the remainder of the county. An area of showers and thunderstorms in extreme northeast Brooks/northern Kenedy County would improve conditions to Severe (D2) near the county line on the 20th. Otherwise, conditions would remain unchanged through late April.
Drought, Northern Hidalgo County
- When
- April 1, 12:00 AM CST to April 19, 11:59 PM CST
- Where
- Northern Hidalgo County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Due to a persistent lack of rainfall across the area, Exceptional (D4) Drought continued across much of Northern Hidalgo county, while some far southwestern portions of Northern Hidalgo remained under Extreme (D3) Drought. These conditions would remain unchanged through mid-April.
Drought, Southern Hidalgo County
- When
- April 1, 12:00 AM CST to April 5, 11:59 PM CST
- Where
- Southern Hidalgo County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Due to a persistent lack of rainfall across the area, Exceptional (D4) Drought continued across northern portions of Southern Hidalgo County, while the remainder of the county saw Extreme (D3) Drought continue.
Drought, Inland Kenedy County
- When
- April 1, 12:00 AM CST to April 19, 11:59 PM CST
- Where
- Inland Kenedy County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Due to a persistent lack of rainfall across the area, Exceptional (D4) Drought continued across western portions of Inland Kenedy County, while the remainder of the county saw Extreme (D3) Drought continue. These conditions would remain unchanged through mid-April.
Drought, Willacy
- When
- April 1, 12:00 AM CST to April 5, 11:59 PM CST
- Where
- Willacy forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
Due to a persistent lack of rainfall across the area, Exceptional (D4) Drought continued across far western portions of Inland Willacy County, while the majority of the county saw Extreme (D3) Drought continue to begin April.
Drought, Coastal Kenedy County
- When
- April 1, 12:00 AM CST to April 19, 11:59 PM CST
- Where
- Coastal Kenedy County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Due to a persistent lack of rainfall across the area, Extreme (D3) Drought continued across much of Coastal Kenedy County. These conditions would remain unchanged through mid-April.
Drought, Coastal Willacy
- When
- April 1, 12:00 AM CST to April 19, 11:59 PM CST
- Where
- Coastal Willacy forecast zone
- Reported by
- Drought Monitor
Due to a persistent lack of rainfall across the area, Severe (D2) Drought covered nearly all of Coastal Willacy County, with a sliver of the northwestern section in Extreme (D3) Drought through mid April.
Drought, Cameron
- When
- April 1, 12:00 AM CST to April 5, 11:59 PM CST
- Where
- Cameron forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Due to a persistent lack of rainfall across the area, Extreme (D3) Drought continued across western portions of Cameron County, and Severe (D2) Drought continued across central portions.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Wildfire in California, April 1 to 4, 20211 death · 1 injured · $3.0 million · 11 events
- Winter Weather in Ohio, April 1, 20216 injured · $800,000 · 2 events
- Drought in New Mexico, April 1 to 30, 202141 events
- Drought in North Dakota, April 1 to 30, 202129 events
- Frost and Freeze in Kentucky, April 1 to 3, 202122 events
- Drought in Colorado, April 1 to 30, 202121 events
- Frost and Freeze in Illinois, April 1 to 3, 202119 events
- Drought in New Mexico, April 1 to 30, 202117 events
- Drought in Texas, April 1 to 30, 202115 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 1, 202114 events
- Drought in Texas, April 1 to 30, 202114 events
- Drought in Arizona, April 1 to 30, 202114 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956117, 956118, 956119, 956120, 956121, 956122, 956123, 956124, 956125, 956126, 956127.